Ben's Case Study
next story >>|
Story: Six months ago, when Ben was 14 he had a rapid weight loss - from 12.3 to 8.7 pounds. My vet ruled out thryoid problems and suggested exploratory surgery. I made the mistake of not opting for surgery due to his age and fears that he would not survive. We started him on Devo-Medrol and his weight rebounded. We then tried Leukeran but his appetite dropped off after two weeks and he lost weight.
We stopped the Leukeran temporarily. We planned to restart it at a lower dose in the near future.
After five months (Feb 2006) we skipped the monthly steroid shot to prevent long term side effects. A month later he crashed and went into shock. He was severely anemic due to a large bleeding tumor on his intestines. We pulled him through the night with a transfusion.
The next day, my regular vet called and said he was becoming more anemic and needed surgery to survive. She also said that he would not survive the surgery. I made the very hard decision to end his suffering that day
When I got to the clinic, my vet was in tears and wanted to give him one last chance. I easily agreed. She warned that he would most likley not wake up. During the surgery she told me that he had two large masses and had cancerous nodules on both kidneys. She said we could let him go but I decided to try and pull him through.
He did survive and is back home enjoying life - at least for a while.
Outcome: Updated as of 4/30/2006 - I'm sorry to report that Ben has passed away. He was doing just fine until Friday. He started hiding in his Cat Condo with his rear end and tail sticking out. he had never done this before. He went from a
low appetite to no appetite. I took him to my vet on Saturday morning. She said his PCV was 'holding it's own' but that his left kidney was "painfully swollen". She said all she could do was give him high dose steroids to try and bring him back.
He had gained a pound in 9 days - that syringe feeding does work !!! She gave him two shots (Vetalog ? and something) and I brought him home. He seemed about the same for the rest of the day. I gave him 20 ml of AD (he gobbled it up and purred), his meds, and then his fluids about 6 PM. During the sub-q injection he started feeling very weak. I stopped at 100 ml (usually 150) and set him on the floor - he could not even stand up or hold his head up.
I took him to the emergency clinic (6 PM sat night). By then he had improved greatly. The vet ran full blood tests. His PCV was 15, BUN 108, Creat 5.3, body temp 93. His kidney numbers were about the same as last week - his PCV had been 19 a week or so ago.
The vet said that the sub-q fluids had diluted his blood and caused his PCV to drop - that caused the extreme but temporary weakness. We gave him a transfusion.
At 4 AM the vet called and said he was in
respiratorty distress (in an oxygen box). He took another X-ray and found fluid around his right lung. He drained it off and Ben improved. About 8AM I went to see him - he was breating open mouthed in the Oxygen box. Apparently the fluid continued to collect around his lungs. They said that Lasix might help for a day or two - but that it may not help at all.
My regular vet had told me that labored breathing was a sign to let him go so I decided to end his suffering. I spent a few minutes rubbing his head and chin like he loved. He seemed to enjoy it and actually quit panting just for a while. I brushed him with his favorite brush and let him smell the other two cats on my hands - I had rubbed their heads a lot before I left home. They gave him two shots in his IV and it was truely a relief. Ben was a great cat - I'm a better person for knowing him !!! I plan to stay in this group - although I need to take a break for a
few days. Thanks to all of you for your help these past six months !!!!
Outcome: It's been 4 weeks since his surgery. My vet told me on March 15 that he would only have a month on Cytoxan. We put him back on Leukeran instead and I have managed to keep him eating enough to maintain his weight. His kidneys are failing - Creatinine jumped from 4 to 11 as of last Monday. I raised his fluids up to 200ml per day.
I plan to ask my vet to give him another dose of Elspar today. She feels that Adriamycin might kill him and that it would not be very effective due to his age and long term steroid use.
He can still roam the house, jump up on my bed, and enjoy exploring a bedroom that was previously off-limits to him. I'm very grateful for this additional time I have had with him. It may end tomorrow, but at least he is still here and enjoying life.
Please never make the mistakes I made. To summarize:
Get a diagnosis early - do the surgery.
Use some type of chemo. If they stop eating, you can
work with them and get them to eat.
Never, never, never suspend steroid use.
- By Scott Ben's Dad -
next story >>||
Chemo Protocol Used
Holistic Remedies Used